Stage 4 Lung Cancer/Swollen feet & Legs

My mother was diagnosed w/ Stage 4 lung cancer which spread to the brain last month. She is going for her second kemo Wednesday of this week. She has not had any nausea from the kemo however her feet are extremely swollen and it is working its way up her legs. The Dr.'s say its the medication that keeps her swollen but it is worrying me. We ruled out blood clots today but wanted to know if anyone had a similar experience or have any solutions. Also she has the soars in her mouth that make it hard for her to eat or drink...can anyone make any suggestions? Thanks for your help.

Report post

12 replies. Join the discussion

What chemo is she on and what meds is she taking? Has she been treated for the brain mets yet? For mouth sores, try Biotene. You can buy it at any pharmacy over the counter. Wishing her the best.
Take care, Judy

Report post

Make sure they are keeping an eye on heart and kidney function which can both cause swelling. Can she take a diuretic like furesimide to help get rid of some of the fluid being retained? Depends on what she is on, but it might be worth asking about.

Report post

Mom used to get this every once in a while...it was quite pronounced....but it would generally pass...make sure to keep an eye on blood pressure...

Report post

My husband had the mouth sores (after his 2nd treatment and then never again), she has to make sure she brushes after each meal and like cards7up stated use the biotene mouth wash often (you can find it with all other mouth washes). Ice chips also help the sores. My husbands got so bad that they prescribed him a numbing liquid that he put in his mouth just so he'd be able to eat. God Bless your mom, hope the sores go away soon.

Report post

Also, my husband uses those pressure socks to keep swelling down and it works. Have her elevate her legs when sitting.

Report post

oh yes, very similar situation: it got so bad I couldn't walk at all and was temporarily in a wheel chair. all chemo had to stop; that was two and a half months ago; nothing has changed; still swollen and sore. I was on alimta/carbo..

Report post

mine has been going on for five months how; my onc in Boston says this does often happen with alimta?????

Report post

Try something called "magic mouthwash" to combat the mouth sores. And keep an eye on her kidneys. As that combination of chemo drugs can be very harsh on kidney function. Keeping you all in my prayers. May God bless and guide you!

Report post

Hi,

I am so sorry to hear that your mom is suffering this on top of her cancer, are her legs red at all or showing any leakage of fluid (almost like an ulcer bursting)?. My dad had a similar thing about a week after his first chemo of Alimpta/cisplatin. It was concluded after almost 3 weeks in hospital that he was suffering from Bilateral cellulitus apparently which is very rare. His legs were swollen from foot to thigh and they were also very red I hope that this is not the case for your mom but it might be worth keeping in the back of your mind if they deteriorate.
All the best Sam x

Report post

that sounds like me; what was done for him?

Report post

Hi there,
dad was put on many Iv antibiotics and the redness began to subside, the skin from his calves down to his fee then began to shed almost like a snake sheds its skin, but this is a good sign, we applied cavalex cream to help keep the shedding skin supple. They should be able to check with bloods to see if you have this infection.
Good luck x

Report post

I had ankle and calf swelling from Alimta/Carbo that was usually lessened right after chemo. The compression hose and elevation helped. The oncs disagreed about what was causing it (one thought it was steroids) but I knew it was the chemo.

Then when I went on Taxotere, I had terrible fluid retention not just in my ankles/calves, but over my entire body. This was from low levels of protein and albumin in the blood. I finally got pleural edema (fluid in the lungs) and had to go to the ER. Treatment was IV diuretics followed with oral Lasix or the generic, furosemide. This occurred over a 5 month period.

Find out if you can take Lasix now (usually taken with Potassium) so that you can keep the fluid levels down.

Mouth - nystatin and magic mouthwash (both prescriptions) help. Don't try to swallow anything after you take the magic mouthwash as you can choke. I made that mistake. Also a baking soda and water rinse helps. Use very mild toothpaste or just baking soda paste for teeth. Plastic utensils help with taste. Good luck.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders